Life Mothers & Babies

Thursday 21 August 2014

Epilepsy drug leads to significantly increased risk of autism

Published 31/01/2013 | 08:30

  • Share

CHILDREN whose mothers take the antiepileptic drug sodium valproate while pregnant are at significantly increased risk of autism and other neurodevelopmental disorders, according to a newly published report.

  • Share
  • Go To


Youngsters whose mothers had taken valproate singly or in combination with other drugs while pregnant were significantly more likely to have been diagnosed with a neurodevelopmental condition than those whose mothers were taking other drugs to treat their condition, the study found.



Authors of the small study published online in the Journal of Neurology Neurosurgery and Psychiatry based their findings on children born to 528 pregnant women between 2000 and 2004 in the north west of England.



Just fewer than half the mothers (243) had epilepsy, all but 34 of whom took antiepileptic drugs during their pregnancy.



Some 59 mothers took carbamazepine; 59 took valproate; 36 took lamotrigine; 41 took a combination; and 15 took other drugs.



The children's physical and intellectual development was assessed at the ages of 12 months, three and six years.



Full data on all three assessments were available for 415 children.



In all, 19 had been diagnosed with a neurodevelopmental disorder by the time they were six-years-old, three of whom also had a physical abnormality.



Of these, 12 had a form of autism, one of whom was also diagnosed with attention deficit hyperactivity disorder (ADHD).



Three had ADHD alone, while a further four had dyspraxia, a condition that results in poor physical co-ordination and excessive clumsiness.



Neurodevelopmental problems were significantly more common among those children whose mothers had epilepsy - 7.46% compared with 1.87% of those whose mothers who did not have the condition.



And children whose mothers had taken valproate singly or in combination with other drugs while pregnant were significantly more likely to have been diagnosed with a neurodevelopmental condition than those whose mothers were taking other drugs to treat their condition.



The findings showed that children exposed to valproate alone in the womb were six times more likely to be diagnosed with a neurodevelopmental disorder.



Those exposed to valproate plus other drugs were 10 times more likely to do so than children whose mothers did not have the condition.



More than one in 10 (12%; six out of 50) children whose mothers had taken valproate alone during their pregnancy had a neurodevelopmental problem, as did one in seven (15%; three out of 20) of those whose mothers had taken valproate with other drugs.



The authors, from the Liverpool and Manchester Neurodevelopment Group, said other research had pointed to the potentially harmful effects of valproate on the developing foetus, and the findings of this study back other preliminary research.



But further research would be needed before definitive conclusions could be reached.



They said: "If sodium valproate is the treatment of choice, women should be provided with as much information as possible to enable them to make an informed decision.



"But on no account should pregnant women just stop taking the drug for fear of harming their developing child."



A spokesman for Sanofi, the makers of anti-epilepsy medicine Epilim, which contains sodium valproate, said: "For some women of child-bearing potential, valproate may be the only effective seizure control medication; however, a decision to use valproate in women of child-bearing potential should only be taken after a very careful evaluation, between the patient and her treating physician, if the benefits of its use outweigh the risks to the unborn child.



"This decision is to be taken before valproate is prescribed for the first time as well as before a woman already treated with valproate is planning a pregnancy."



Read More

Editors Choice



Also in Life